Related Experiment Video
Updated: Aug 13, 2026

Inducing Acute Liver Injury in Rats via Carbon Tetrachloride (CCl4) Exposure Through an Orogastric Tube
Published on: April 28, 2020
A rare rosuvastatin-clarithromycin interaction presenting with acute liver injury and delayed rhabdomyolysis
1Department of Internal Medicine, Apollo Specialty Hospital, Bengaluru, Karnataka, India.
Abstract:
Rosuvastatin, a hydrophilic statin, is generally considered to have a low risk of clinically significant interactions with macrolide antibiotics, and concurrent use with clarithromycin is not contraindicated according to NHS Specialist Pharmacy Service guidance. However, rare cases of severe toxicity have been reported, particularly in the elderly or critically ill patients. A 69-year-old male, with a past medical history of ischemic heart disease developed marked transaminase elevation followed by severe rhabdomyolysis after receiving high-dose rosuvastatin concurrently with clarithromycin for a lower respiratory tract infection. Withdrawal of both agents, along with supportive treatment with intravenous N-acetylcysteine and ursodeoxycholic acid led to a rapid biochemical improvement. The patient subsequently died due to refractory shock related to his critical illness, and death was not directly attributed to the suspected drug-drug interaction. This case highlights a rare but clinically important interaction between rosuvastatin and macrolides that may be under-recognized, particularly in the elderly or critically ill patients.
Insights
This case report details a rare but serious drug interaction between rosuvastatin and clarithromycin, leading to severe toxicity like rhabdomyolysis in an elderly patient. Early recognition and discontinuation of these medications are crucial for patient safety.
Area of Science:
- Pharmacology
- Clinical Toxicology
- Internal Medicine
Background:
- Rosuvastatin, a hydrophilic statin, typically has a low interaction risk with macrolides.
- Current guidance suggests concurrent use with clarithromycin is not contraindicated.
- However, rare severe toxicities have been documented, especially in vulnerable patient groups.
Purpose of the Study:
- To report a case of severe rosuvastatin toxicity.
- To highlight a potential drug-drug interaction between rosuvastatin and clarithromycin.
- To emphasize the importance of recognizing this interaction in specific patient populations.
Main Methods:
- Case report of a 69-year-old male patient.
- Concurrent administration of high-dose rosuvastatin and clarithromycin.
- Monitoring for adverse events, including liver enzymes and muscle damage.
- Intervention included withdrawal of both drugs and supportive care.
Main Results:
- The patient developed marked transaminase elevation and severe rhabdomyolysis.
- Biochemical parameters improved rapidly after discontinuing rosuvastatin and clarithromycin.
- Supportive treatment included intravenous N-acetylcysteine and ursodeoxycholic acid.
- The patient's death was attributed to refractory shock from his critical illness, not the drug interaction.
Conclusions:
- A rare but clinically significant interaction between rosuvastatin and macrolide antibiotics, like clarithromycin, can occur.
- This interaction may be under-recognized, particularly in elderly or critically ill patients.
- Vigilance and prompt management are essential when these drugs are co-administered.
Related Concept Videos
Lipid-Lowering Drugs: Statins and Miscellaneous Agents
Drug toxicity: Drug–Drug Interaction
Pharmacokinetics: Drug–Drug Interactions
Effect of Hepatic Disease on Pharmacokinetics: Dose Adjustments Due to Hepatic Impairment
Pharmacokinetics: Drug–Food and Drug–Viral Interactions
Drug Toxicity: Risk factors